Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 1998, 6:08 PM CDT for Cavalier County, North Dakota. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1998, 6:08 PM CDT (23:08 UTC)
- Expired
- May 27, 1998, 7:10 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:15 PM CDT | Hail 0.75 | Alsen, ND | |
| May 27, 6:55 PM CDT | Thunderstorm Wind | Nekoma, ND | A grain bin and several 6 inch diameter tree limbs were blown down. |
| May 27, 7:00 PM CDT | Hail 0.75 | Nekoma, ND | |
| May 27, 7:10 PM CDT | Hail 0.75 | Nekoma, ND | |
| May 27, 7:15 PM CDT | Hail 1.75 | Nekoma, ND | Hail drifts up to 3 feet were reported. A car got stuck in the deep hail and had to be towed out. Trees were stripped of leaves and buildings and vehicles sustained damage. Hail remained in shady areas through the next day. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 272309 RRA SVRFAR NDC019-280010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 608 PM CDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 710 PM CDT * AT 6:05 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF MUNICH OR 15 MILES SOUTHWEST OF LANGDON MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANGDON AT 620 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 27, 2:15 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 215 PM CDT WED MAY 27 1998 SFC LOW PRES AND DRY LN/TROF APRCHG CWFA ATTM. ADAP SHOWS INCR MSTR CONVERGENCE ALG DRY LN/TROF. CAPES LATE THIS AFTN AND EVENING FROM 2000-2500 J/KG WITH SFC DWPNTS RISING INTO THE LWR 60S. WND PRFLS SUGG A SVR WX CONCERN WITH THESE TSRMS MAINLY SVR WND AND HAIL SPCLY WITH WBZ BLO 10KFT. GENERALLY THE RGNL HODOGRAPH IS STRAIGHT LN WITH SOME DISPLAY OF LOW LVL VEERING INVOF TROF. NEARLY ALL OF THE STG SHEAR IS BLO 2KM. BRN HINTS AT MULTICELL ENVIRONMENT AS WELL SO BOW ECHO PSBL. SVR WX IS MOST PROBABLE W OF A LN FROM ROX TO FFM. TSTMS MOVG E OF THIS AREA SHOULD BE AFT 04Z WHICH MAY CUT SVR PROBABILITY UNLESS CONVECTION STAYS ORGANIZED. MDLS SHOW A QUICKLY STABILIZING ENVIRONMENT AFT 06Z ACRS CWFA AS DRIER AIRMASS ADVECTS INTO RGN FROM MT. TSTMS SHOULD END BY THEN XCP ACRS NCNTRL MN INVOF OF SFC LOW PRES. MOS TEMPS LOOK GD. LWR TO MID 50S IN ERN NODAK AND MID TO UPR 50S IN NWRN MN. BELLES
In the hours before
Special weather statement, May 27, 1:20 PM CDT, 4 hours 48 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 120 PM CDT WED MAY 27 1998 ...THE CHANCE FOR SEVERE WEATHER IS INCREASING FOR THIS EVENING... THERE IS A RISK FOR SEVERE WEATHER VERY LATE THIS AFTERNOON IN THE DEVILS LAKE...CANDO AND LANGDON AREAS AND ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS EVENING. LOW PRESSURE NEAR WILLISTON NORTH DAKOTA WILL MOVE ACROSS THE CANADIAN BORDER TONIGHT. THUNDERSTORMS WILL DEVELOP NEAR THE CANDO AND DEVILS LAKE AREAS AFTER 200 PM AND MOVE INTO THE VALLEY CITY...LISBON AND COOPERSTOWN AREAS AFTER 400 PM. THE STORMS ARE EXPECTED TO REACH THE RED RIVER VALLEY DURING THE EVENING HOURS ON INTO NORTHWESTERN MINNESOTA THROUGH MIDNIGHT. ATMOSPHERIC WIND PROFILES SUGGEST THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH THESE THUNDERSTORMS. LISTEN FOR LATER FORECASTS AND STATEMENTS WHICH COULD HIGHLIGHT THE ISSUANCE OF ANY WATCHES OR WARNINGS. BELLES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:57 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.